Azithromycin antibiotics

I have a chronic condition Bronchiectasis which causes breathlessness and a persistent cough.My chest consultant has proposed I should take Azithromycin three times a week as it seems to help in avoiding chest infections. The leaflet with the drug amongst numerous possible side effects mentions it can affect ones white blood cells.Does any one have any experience of this?

Last edited by

6 Replies

oldestnewest
  • That must be very unpleasant to live with and rather fatiguing too I'd imagine. Coincidentally, there has been a recent thread on this very condition on the CLL/SLL Yahoo Group, which was initiated by another UK resident:

    health.groups.yahoo.com/gro...

    You'll need to register to read the feedback, but several respondents emphasised the importance of having a culture done to identify the cause and thereby the best antibiotic (if the cause is bacterial) to cure the condition. Rick Furman (an MD and CLL specialist) also responded thus:

    "Bronchiectasis often results in a problematic cycle of worsening infections due to poor lung function and an inability to clear the bacteria out of the pulmonary tree which leads to further destruction of the bronchial tree and worsening of the disease. The most important goal in

    managing this type of condition will be to maintain good pulmonary toilet.

    This is usually done by using incentive spirometry to help keep the alveoli open, bronchodilators if necessary, chest physiotherapy, antibiotics, and IVIG. I believe that

    prophylactic IVIG is really one of the most important things to preventing recurrent infections and keeping further damage from ensuing.

    (I am assuming no one smokes anymore!)

    Rick Furman, MD."

    Other respondents echoed the importance of maintaining a good pulmonary toilet, how they achieved that and how IVIG had helped them.

    I hope someone else can help with your question regarding Azithromycin's possible impact on white blood cells (and which type). If you can't get a culture taken and can't get a clear answer on what Azithromycin might do, then perhaps you should push for more frequent monitoring of your blood counts if you need to stay on the antibiotic for an indeterminate period.

    Hope this helps,

    Neil

  • Thank you so much for your prompt and helpful reply.I believe the condition was caused by whooping cough when I was young - I have never smoked.I have to say I rarely get infections. I do a lot of running which helps to keep my lungs clear.I am loath to take a regular antibiotic unless essential to avoid building up resistence.

    The leaflet refers to an increase in eosinophils and a lowering of lymphocites and possibly neutrophils.My chest consultant did stress the need for regular blood tests.

  • You'd probably be happy if the Azithromycin lowered your B-lymphocytes as that's what CLL treatments aim to do, but be aware that standard blood tests can' t differentiate between the different lymphocyte types and T-lymphocytes normally considerably outnumber B-lymphocytes:

    en.wikipedia.org/wiki/Lymph...

    Eosinophils numbers increase in an allergic response and are separately reported on the standard blood test, as are neutrophils. Neutrophils help you fight off bacterial infections and can be suppressed by SLL/CLL - that's how I was diagnosed.

    Good to hear running is helping - it could also be helping you stay in W & W

    with the CLL.

    I'd talk this over with your haematologist. If the CLL starts impacting your immunity then you may not have much choice but to go onto a prophylactic dose of antibiotics or IVIG. I can appreciate you don't really want to encourage the development of resistant strains of bacteria. It can be hard enough dealing with falling immunity with CLL without extra challenges!

    Neil

  • You should talk to your doctor...

    'The antibiotics Zithromax and Zmax SR (azithromycin) can cause potentially fatal irregular heart rhythms, Health Canada says.

    Azithromycin is used for bronchitis, pneumonia, chest infections, urinary tract and other common infections.'

    'In March, the U.S. Food and Drug Administration warned that the antibiotic, sold in Canada and the U.S. as Zithromax, can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.'

    cbc.ca/news/health/story/20...

  • Thanks for your reply. I did discus it with my doctor and my consultant who both said just stop taking it if you show any of the ( many ) side effects. I have to say I probably wont start anything until I have spoken to my CLL consultant . Also I feel that while it might help over infections it wont actually help with the chronic cough which is the main problem .

  • Just an up date . I decided to start the course of Azithromycin as I am due to see my chest consultant early July . Having taken it for a week while out running I was bitten by a dog so I had to have a booster tetanus injection and am now on a fresh course of antibiotics so I have had to stop the Azithromycin almost as soon as I started!

You may also like...